How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. David Your Own Question
Dr. David
Dr. David, Board Certified Physician
Category: Medical
Satisfied Customers: 42279
Experience:  Experienced Physician trained in New York City. I'm ready to help.
Type Your Medical Question Here...
Dr. David is online now
A new question is answered every 9 seconds

I will attempt to make this as brief as possible. I have a

This answer was rated:

I will attempt to make this as brief as possible. I have a degenerative knee disorder, SI joint problems, and chronic shoulder impringment. Every time I mention the word pain to my doctor he stops listening and every time I speak with an orthopedist I am told to physical therapy every other day for the res of my life. I travel for a living so that is out of the question. So I went ahead and did something incredibly stupid and ordered myself some 50 mg IR morphine tablets and took 2 or 3 of them a day for three weeks. Realizing this was not a solution and a stupid move I stopped. That was last Thursday and now I have all he classic withdrawal symptoms. The nausea and vomiting is bad. The last thing in the world I want is more opiates so I am looking for info on things I can do and over the counter meds I can take to ease the withdrawal a little. Also any idea how long the physical symptoms will take to pass.

Thank you.
Hello, this is Dr. David. I have read your question and I'm ready to help.

50mg is very big dose of morphine. probably made you quite constipated.

over the counter meds won't help

what you can to is use 1/2 and 1/4 and 1/8 of your morphine pills to slowly taper yourself off of the morphine. by taking lower and lower doses overy 2-4 days, you can slowly taper yourself off of the morphine and minimize the withdraw symptoms.

you will need to buy a pill cutter to cut up the morphine pills to slowly taper yourself off of the 50mg dose you started to take.

that dose is much to high to start at.

also drinking plenty of water and fluids can help your system to keep you from getting dehydrated. withdraw symptoms can take 4-10 days to slowly resolve.

some doctors would recommend that you see an addition specialist or go to the ER to be evaluated as well with blood work to check your lab values just to make sure your blood levels are normal after your vomitting. with prolonged vomitting, you can develop electrolyte imbalances.

let me know if you have questions.
Customer: replied 3 years ago.
Definitely constipated, that was one of the reasons I stopped. Sadly I put the remaing pills down the garbage disposal so no tapering for me. Sounds like I only have a few days to go so hopefully with some Gatorade and alka seltzer I will make it. Opiates are bad business. When I broke my arm I was on Oxy and Hydrocodone for three weeks and the withdrawal was nothing like this. Lessons learned.

Thank you.
you are welcome.

I hope you have stopped vomitting.

if you have, that is good, and you can replenish your fluids with gadorade.

tylenol and alka seltzer can help your symptoms

but I bet your withdraw symptoms wil get better in a few days.

if your knee pain and SI joint pain continue, you really should get an MRI scan of both to get a better idea of what is causing the pain in those areas.

you might benefit from consulting a pain management doctor and maybe even steroid injections or nerve block injections to help the pain depending on what your MRI scans show.
Dr. David and 5 other Medical Specialists are ready to help you